New York, 2018

High Wind in New York, April 4 to 5, 2018

April 4 to 5, 2018 · NWS ALY · 20 events in 20 counties and zones

A powerful low pressure system and a trailing cold front passed through the region on Wednesday, April 4th. Strong, damaging winds occurred both with the frontal passage but also behind it as northwest flow ensued.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A powerful low pressure system and a trailing cold front passed through the region on Wednesday, April 4th. Strong, damaging winds occurred both with the frontal passage but also behind it as northwest flow ensued. Wind gusts up to 60 mph occurred across the region which resulted in numerous trees and power lines down. Several thousand people were left without power with almost 10,000 people without power in Warren county alone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 4, 2:29 PM EST, 31 minutes earlier.

Area forecast discussion, Apr 4, 2:29 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Albany NY
329 PM EDT Wed Apr 4 2018

.SYNOPSIS...
A powerful low pressure system will move north of Lake
Ontario this morning and into southern Quebec this afternoon.
The cold front to the system will move quickly across the region
early this afternoon with showers. Much colder air will sweep
into eastern New York and western New England through tonight
with blustery conditions. High pressure will briefly ridge in
from the south on Thursday, as another fast moving low pressure
system approaching from the Great Lakes Region will bring a
widespread accumulating snowfall late Thursday night into
Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...

...High Wind Warning remains in effect for all areas through 5 AM
EDT Thursday...

As of 330 PM EDT, mid level dry slot impinging on the region from
the west, with breaks of sunshine developing for areas west of the
Hudson River. These breaks should continue developing east.

With the approach of the mid/upper level cold pool, low/mid level
lapse rates steepen sharply, which has led to scattered showers of
rain, graupel and snow to our west.

Expect these convective showers to continue developing/translating
east, affecting areas mainly west of the Hudson River through
sunset. Can not rule out isolated thunder.

Strong west winds continue across central/northern NYS, where gusts
of 45-60+ mph have already occurred. As we head into this evening,
the strongest core of low level winds are expected to translate east
across the region, with H925 winds reaching 50-60+ KT down the
Mohawk River Valley. We expect at least some of these winds to mix
down toward and shortly after sunset, initially across the Mohawk
Valley/western Adirondacks, then the Hudson River Valley and western
New England. Peak gusts of 60 mph or higher will be possible.

The strongest core of winds should begin translating east of the
region after midnight, with a gradual diminishing trend in gusts
expected.

The aforementioned showers are expected to organize into some Lake
Effect bands after sunset, before dropping southward as low level
winds veer slightly. Portions of the SW Adirondacks and western
Mohawk Valley, as well as western/southern Schoharie County, will
likely have localized accums of 1-3 inches. Farther east, a coating
to a few tenths of an inch could occur down to the Capital Region,
with 1-2 inches also possible across higher, west facing terrain of
the southern Greens and Berkshires.

Lows by daybreak should be mainly in the 20s, with some teens
possible across higher terrain of the Adirondacks and southern VT.

For Thursday, lingering morning snow showers/snow bands may be
ongoing for areas of the western Mohawk Valley, portions of
Schoharie County, and possibly extending into or immediately south
and west of the Capital District. Any snowbands should continue
trending southward, and should become more cellular during the day.
Additional coatings to less than an inch could occur in some higher
terrain areas where snow showers persist.

Elsewhere, partly to mostly sunny, but still quite blustery with
below normal temperatures. Wind gusts could still reach 30-40 mph at
times, esp close to the Mohawk Valley/Capital Region and Berkshires.

Late day high temperatures should reach the upper 30s to lower 40s
in valleys, with mainly upper 20s to mid 30s across higher terrain.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
An active weather pattern is expected through this period with
multiple waves of low pressure tracking from the mid-west toward
the east coast leading to below average confidence in timing and
magnitude of precipitation through the period.

A clipper system will dive southeast from central Canada across
the Great Lakes Thursday night into Friday. A period of strong
isentropic lift ahead of this system will sweep across the area
early Friday and should be accompanied by a period of snow.
Temperatures will be near or just above freezing Friday morning
so the snow will be wet and may struggle to accumulate at lower
elevations especially in the mid-Hudson valley. At this point we
are forecasting a small accumulation in all areas, with amounts
in most places ranging from 1 to 3 inches.

Uncertainty increases Friday night through Saturday as a low
level frontal zone is forecast to organize from Pennsylvania to
southern New England with waves of precipitation forecast to
move northeast along the front. Temperatures above the boundary
layer will be well below freezing across our area during this
event, however the forecast will be further complicated by
marginal boundary layer temperatures near freeezing in the
Hudson valley early Friday night and again on Saturday. Spotty
light precipitation can be expected along the frontal zone early
Friday night, then the models are in reasonable agreement that
the main wave of precipitation will move along the front late
Friday night and Saturday morning as the frontal zone tightens
and associated frontogenesis forcing increases along the front.
There has been a northward trend to the northern edge of this
precipitation with the latest model runs, bringing moderate
amounts of precipitation north to the mid- Hudson Valley and
western Connecticut, with light amounts to near Albany. We have
trended the forecasts in this direction for Saturday

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The period starts out Friday night with a secondary cold front
crossing the region with scattered snow showers. The snow showers
should end by Saturday as the front pushes south of the region.
However, a wave of low pressure is forecast to develop along the
front across the mid Atlantic region on Saturday which may spread
some light rain or snow into southern portions of the mid Hudson
Valley and southern Litchfield Hills. We will have to monitor this,
as a northward shift in the position of the front and the associated
wave would result in significantly greater chances for
precipitation. For now we will mention chance pops in this limited
area into Saturday evening.

Isolated snow showers will be possible downwind of Lake Ontario
Saturday night into Sunday, but should not amount to much in our
area with a northwest flow regime in place. Temperatures will
continue to be below normal through the weekend as an upper level
trough will remain in place. Both high and low temps will run around
10 degrees normal during this time. Dry amd cold conditions expected
Sunday night as a ridge of high pressure moves across the region.

Low confidence forecast for the Monday through Tuesday time frame.
Various sources of model guidance indicating a potentially moderate
to heavy precipitation event, however the timing and placement of
features are very uncertain at this time. The main point this far
out is to mention there may be enough cold air available to result
in at least some snow even for valley areas. Depending on the
evolution and track of the storm, some areas could see appreciable
snowfall, most likely in the higher terrain areas. Timing ranges
anywhere from Mon-Tue (GFS), Tue-Wed (ECMWF), or no event (CMC too
far south). We will continue to monitor trends over the next several
days, as it appears winter will not loosen its grip just yet.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Strong low pressure will track into southeast Canada this
afternoon. A cold front associated with this low will track
through the region early this afternoon, accompanied by a line
of low-topped convective showers with gusty winds.

MVFR/IFR conditions will remain possible until the front passes.
Thereafter, conditions should improve to VFR by mid to late
afternoon through Thursday, with the exception of localized
MVFR/IFR conditions in scattered snow showers this
evening/tonight at KALB and KPSF.

South to southwest winds will become westerly behind the cold
front this afternoon into this evening, steadily increasing to
20 to 30 kt with gusts of 35 to 45 kt expected. The strongest
winds will continue through the evening hours. Winds will
decrease slightly before daybreak Thursday, although some gusts
of 25-35 KT will remain possible at KALB and KPSF through midday
Thursday.

Low level wind shear will also be an issue through the early
afternoon ahead of the front, as surface winds remain
relatively light while a S-SW low level jet of 40-50 kt moves
overhead between 1500-2000 ft. This threat will be greatest at
KPSF and KPOU through around 19Z/Wed, and decrease thereafter.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SN.
Friday: High Operational Impact. Definite RA...SN.
Friday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Saturday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA...SHSN.

&&

.FIRE WEATHER...
..Wind gusts of 40-65 mph likely Wednesday afternoon and
night...

A powerful low pressure system will move north of Lake
Ontario this morning and into southern Quebec by the afternoon. The
cold front to the system will move quickly across the region this
afternoon with showers and isolated thunderstorms.  Much colder air
will sweep into eastern New York and western New England through
tonight with blustery conditions. High pressure will briefly ridge
in from the south on Thursday, as another fast moving low pressure
system approaching from the Great Lakes Region will bring a
widespread accumulating snowfall late Thursday night into Friday.

&&

.HYDROLOGY...
A widespread precipitation event will continue through today.
Additional liquid equivalents will range  Wednesday. Liquid
precipitation amounts will range a quarter to a half an inch
with most of it falling as rain.

Runoff from a combination of snowmelt and rain is expected to
cause some withing bank rises on streams/creeks and on some
main stem  rivers, greatest across the western Mohawk Valley
and southwest Adirondacks. Flooding is not expected at this
time.

Much colder and drier conditions return Wednesday night into
Thursday. The next system brings another bout of snow and
possibly changing to rain in the valley areas Thursday night
into Friday.

Below normal temperatures will continue through the weekend with
some receding of the flows on the main stem rivers. A coastal
low will track close to the HSA late in the weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 5 AM EDT Thursday for CTZ001-013.
NY...High Wind Warning until 5 AM EDT Thursday for NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...High Wind Warning until 5 AM EDT Thursday for MAZ001-025.
VT...High Wind Warning until 5 AM EDT Thursday for VTZ013>015.

&&

SYNOPSIS...Wasula
NEAR TERM...KL/Wasula
SHORT TERM...Wasula
LONG TERM...JPV
AVIATION...KL/JPV
FIRE WEATHER...KL/Wasula
HYDROLOGY...KL/Wasula
Hazardous weather outlook, Apr 4, 2:52 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
352 PM EDT Wed Apr 4 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-052000-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
352 PM EDT Wed Apr 4 2018

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A small accumulation of snow is likely Friday. Additional periods
of light snow are possible Friday night and Saturday, with the best
chance being south of the Capital District. If the potential for
moderate or greater snowfall amounts increases, then appropriate
winter weather statements will be issued such as advisories, watches
or warnings.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send in any reports of wind damage, or
measured wind gusts to the National Weather Service.

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Southern Herkimer

When
April 4, 3:00 PM EST to 10:00 PM EST
Where
Southern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Multiple reports of large trees and wires down due to high wind gusts. There was also a report of a roof blown off of a barn near Frankfort, New York. New York State Mesonet Stations near the towns of Herkimer and Cold Brook recorded wind gusts of 48 and 46 mph, respectively.

High Wind, Hamilton

When
April 4, 4:00 PM EST to 7:00 PM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Multiple reports of trees down in the towns of Indian Lake and Speculator.

High Wind, Eastern Schenectady

When
April 4, 4:00 PM EST to 7:00 PM EST
Where
Eastern Schenectady forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

A measured wind gust of 61 mph occurred near Schenectady.

High Wind, Schoharie

When
April 4, 4:00 PM EST to 7:00 PM EST
Where
Schoharie forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Multiple trees were reported down in the town of Gilboa. A NYSM near Cobleskill recorded a wind gust of 47 mph.

High Wind, Western Ulster

When
April 4, 4:00 PM EST to April 5, 7:00 AM EST
Where
Western Ulster forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Multiple reports of downed trees and wires, resulting in several road closures across Ulster county.

High Wind, Eastern Ulster

When
April 4, 4:00 PM EST to 9:00 PM EST
Where
Eastern Ulster forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Several trees and wires were reported down.

High Wind, Eastern Albany

When
April 4, 6:00 PM EST to 10:00 PM EST
Where
Eastern Albany forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Numerous reports of trees and wires down across eastern Albany county. Wind gust reports from the NYSM (New York State Mesonet) and Albany ASOS ranged from 45 to 51 mph.

High Wind, Southern Saratoga

When
April 4, 6:00 PM EST to 8:00 PM EST
Where
Southern Saratoga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Multiple reports of trees down across Saratoga county.

High Wind, Southeast Warren

When
April 4, 6:00 PM EST to April 5, 4:00 AM EST
Where
Southeast Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Multiple reports of trees and power lines down, including a tree falling onto a house. Additionally, the Floyd Bennett Memorial airport recorded a wind gust of 48 mph.

High Wind, Western Columbia

When
April 4, 7:00 PM EST to 10:00 PM EST
Where
Western Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Multiple trees down in the towns of Kinderhook and Philmont, New York.

High Wind, Northern Fulton

When
April 4, 7:00 PM EST to 9:00 PM EST
Where
Northern Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Two reports of trees downed onto houses.

High Wind, Southern Fulton

When
April 4, 7:00 PM EST to April 5, 1:00 AM EST
Where
Southern Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

One report of trees down onto wires which were on fire.

High Wind, Montgomery

When
April 4, 7:00 PM EST to 9:00 PM EST
Where
Montgomery forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

A measured wind gust of 60 mph caused damage to a vinyl porch ceiling in the town of Hessville, New York. Additionally, there were measured wind gusts of 56 and 47 mph in the towns of Amsterdam and Tribes Hill, respectively.

High Wind, Northern Saratoga

When
April 4, 7:00 PM EST to 9:00 PM EST
Where
Northern Saratoga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Multiple reports of trees and power lines down across Saratoga county. Damage also included dozens of utility poles that were knocked down, resulting in more than 6,000 customers without power.

High Wind, Western Rensselaer

When
April 4, 8:00 PM EST to 10:00 PM EST
Where
Western Rensselaer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

A tree was reported down near the town of Castleton-on-Hudson.

High Wind, Southern Washington

When
April 4, 8:00 PM EST to April 5, 1:00 AM EST
Where
Southern Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Several trees and power lines down across the southern portion of Washington county, including a tree which had fallen onto a house in the town of Hudson.

High Wind, Northern Washington

When
April 4, 8:00 PM EST to April 5, 12:00 AM EST
Where
Northern Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Several trees and power lines down across the northern portion of the county.

High Wind, Western Dutchess

When
April 4, 9:00 PM EST to April 5, 12:30 AM EST
Where
Western Dutchess forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Two separate reports of trees down in the town of Lagrange, New York. A wind gust of 51 mph was also reported near Pleasant Valley.

High Wind, Northern Warren

When
April 4, 9:00 PM EST to April 5, 2:00 AM EST
Where
Northern Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Multiple reports of trees down across Warren county. Additionally, the New York State Mesonet Station located near Bolton Landing recorded a wind gust of 48 mph.

High Wind, Northern Herkimer

When
April 4, 11:00 PM EST to April 5, 1:00 AM EST
Where
Northern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Road was closed due to downed wires.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749589, 749586, 749600, 749601, 749602, 749603, 749581, 749597, 749604, 749582, 749584, 749585, 749590, 749598, 749594, 749608, 749611, 749583, 749606, 749588.